logo for print

5 EMS safety tips to prevent carfentanil exposure

Unintended or casual exposure to carfentanil, a synthetic opioid 10,000 times more potent than morphine, can be life-threatening


Old timers may remember the heroin epidemic of the mid 1980s, the crack epidemic of the early 1990s and the rise of meth labs around 2000. More recently, synthetic drugs such as MDMA, bath salts and spice have received media coverage as ways for humans to drive themselves crazy.

But the current opioid crisis has really gotten everyone's attention. The depth and breadth of patients impacted by narcotic overdoses has been incredible. According to the U.S. Department of Health and Human Services, 78 Americans die each day from opioid-related overdoses. The effect is widespread, with the greatest numbers of deaths occurring in diverse states such as Massachusetts, Pennsylvania, Oklahoma and Colorado.

The supply of opioids on the black market has never been more plentiful. More than 650,000 opioid prescriptions are dispensed daily. Small "stamp bags" of heroin can cost as little as $10. Access to opioids is easy and recovery is difficult, because narcotic addiction has physiologic and psychological roots.

A vial of carfentanil. (Photo/NPR)
A vial of carfentanil. (Photo/NPR)

What is especially dangerous now to both users and first responders is the use of fillers that drug makers cut into or batch with heroin to increase sales. Everything from corn starch to rat poison has been used. Yet EMS and other public safety providers stand the risk of becoming ill when contacting substances such as carfentanil, which can be absorbed readily through air and skin contact. Carfentanil, which is intended for large animal sedation, is 10,000 times more potent than morphine and 100 times stronger than fentanyl, one microgram of carfentanil is enough to cause significant effects on humans and one milligram is enough to be lethal.

In September 2016, the U.S. Drug Enforcement Agency issued a critical statement to the public and law enforcement personnel warning of potentially disastrous effects after casual or unintended contact with carfentanil. There have been instances where police officers, firefighters and EMS personnel have been affected while operating at a scene where the drug was present.

Carfentanil safety tips for EMS

Remember and follow these tips when operating on a scene where carfentanil, fentanyl and other such substances may be present:

1. Be aware of your surroundings

This may be obvious while on the scene of an overdose patient; in other situations, not so much. Unusual odors like vinegar may be present. Interior doors with padlocks and other security measures may be a sign of clandestine activity.

2. Think hazmat

If more than one person is experiencing signs and symptoms of an opioid overdose, it might be intentional. Or it might be an inadvertent exposure. Similar to a carbon monoxide situation, evacuate everyone out of a scene immediately. If powder is present on clothing, you may need a hazmat specialist to decontaminate the patient in order to avoid aerosolizing the product. NIOSH categorizes fentanyl as an incapacitating agent and describes the necessary PPE to prevent exposure.  

3. Act as if you were operating within a crime scene

That means not disturbing or touching anything other than the patient. Do not stay within the scene any longer than you have to. Prevent others from entering the scene unless absolutely necessary.

4. If you or another responder begins to feel ill, STOP and seek care immediately

Carfentanil and fentanyl require large doses of naloxone as a reversal agent. There may not be enough naloxone on scene to administer to more than one patient, necessitating a multi-unit response or transport to an emergency department.

5. Scene safety is paramount for EMS providers

Knowing the potential lethality of these powerful drugs will help keep you safe form their effects the next time you're at work.

Request product info from top EMS Uniforms companies

Thank You!

Thank You!

By submitting your information, you agree to be contacted by the selected vendor(s).

Join the discussion

Brand focus

Sponsored content
Triple Aim Initiative makes measuring patient satisfaction a key step for accreditation

Triple Aim Initiative makes measuring patient satisfaction a key step for accreditation

The Institute for Healthcare Improvement’s Triple Aim Initiative establishes patient satisfaction as an important benchmark for accreditation

Copyright © 2017 EMS1.com. All rights reserved.